I was new to home hospice nursing, about 3-4 mos in. I was PRN at the time. I was asked to go to a patient’s home (who was in a pain crisis) for another nurse who had gotten new orders to increase the patient’s subcutaneous pain pump. I had not yet had the opportunity to work with the pumps. The nurse gave me the following instructions increase the pump to 3ml/hr and bolus to stay the same. When I got there (first, I had a new car, the patient’s home was in a pretty steep valley between two hills and it had been raining.), I parked my car on the very steep driveway and went in. The patient was in the back room, writhing. I gave him a bolus, then got to work. The pump was set in mgs rather than mls, so I figured out how to reprogram the entire pump (which was ALWAYS programmed by the pharmacy that it came from). I waited until the patient was comfortable and went to talk to the family. I went out to my car and the social worker was pulling in. I said my hello and popped my car into reverse. It wouldn’t go ANYWHERE. I looked down into the yard and it looked like previous people had driven down into a flat area and turned around to drive up out of the hill, so I followed suit. Well, I got stuck on the hill. The patient’s wife and sister came out with the social worker and started pushing. Still could not get out. DUG A HOLE into their lawn. Finally, the sister said “it’s almost like the emergency brake is on.” OMG. I felt like the biggest dummy. So after all of that horrifying mess, that night at about 8pm, I get a call from my director. She was in bit of a panic. She asked me to describe EXACTLY what happened. I started to tell her about re-programming the pump. She said that the orders were actually for 3mg/hr NOT 3ml/hr. (Please keep in mind that this is a HIGHLY concentrated bag of morphine. I think it was 10:1. I immediately began crying and freaking out (I am getting chest tightness just re-living it.). My boss reassured me that the pt was fine, that the on call nurse had been called out b/c of the SQ site swelling (Meant to take no more than a total of 2ML/hr). The family had told the on call nurse that the patient had not been that comfortable since receiving his terminal diagnosis. The family never knew. I had to go into the main office and meet with the CNO and get written up (only for CYA reasons). The patient lived another week and a half, so I didn’t kill him, but that was the worst mistake of my nursing career. Needless to say, after that, if another nurse asked me to go make a visit to make any changes, I followed up with both the pharmacy and the written order!